OTC Medicine Mistakes


Image by Michal Jarmoluk from Pixabay 

Medication is supposed to make us feel better, but it can have the opposite effect. Take care to avoid these medication mistakes:   

  • Mixing over-the-counter (OTC) and prescription medications.  You may be double dosing. For example, if you take a cold pill that contains acetaminophen (more than 600 OTC and prescription medicines do), don’t pop an additional Tylenol for good measure. Too much of the drug can cause liver damage.
  • Not recognizing the “rebound effect.” That’s when there are increased negative symptoms after the effect of the drug passes or the patient no longer responds to the drug. In other words, a remedy meant to help may make a condition worse. This has been known to happen with pain relievers, OTC eye drops, decongestant sprays, sleeping pills, and teeth whiteners.  Best advice: If you don’t think a drug or product is working, don’t just keep taking more of it. Talk to your doctor about alternatives.